My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Assuming no recent changes in the dose of warfarin, one potential culprit may be her recent antibiotic exposure. Of the long list of antibiotics associated with elevated INR, quinolones (e.g. ciprofloxacin, levofloxacin), trimethoprim-sulfamethoxazole, macrolides (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are generally thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk. 1-3

Other drugs such as amiodarone (Did she have atrial fibrillation during her recent hospitalization?), acetaminophen (Has she been receiving at least 2 g/day for several consecutive days?), and increasing dose of levothyroxine (Was she thought to be hypothyroid recently?) should also be considered.3,4

Also remember to ask about herbal supplements (eg, boldo-fenugreek, dong quai, danshen) that may potentiate the effect of warfarin. 3 Of course, poor nutrition in the setting of recent illness might have also played a role.5

As far as the mechanisms for drug interaction with warfarin, some drugs act as cytochrome p450 inhibitors (thus reducing the metabolism of warfarin), while others influence the pharmacodynamics of warfarin by inhibiting the synthesis or increasing the clearance of vitamin K-2 dependent coagulation factors.3

Antibiotics may increase the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Check out a related pearl on P4P: https://pearls4peers.com/2015/06/25/is-there-anyway-to-predict-a-significant-rise-in-inr-from-antibiotic-use-in-patients-who-are-also-on-warfarin  

 

References

  1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622
  2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf
  3. Ageno W, Gallus AS, Wittkowsky A, et al. Oral anticoagulant therapy: Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e44S-e88S. doi:10.1378/chest.11-2292.  https://www.ncbi.nlm.nih.gov/pubmed/22315269
  4. Hughes GJ, Patel PN, Saxena N. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy 2011;31:591-7. https://www.ncbi.nlm.nih.gov/pubmed/21923443
  5. Kumar S, Gupta D, Rau SS. Supratherapeutic international normalized ratio: an indicator of chronic malnutrition due to severely debilitating gastrointestinal disease. Clin Pract. 2011;1:e21. doi:10.4081/cp.2011.e21. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3981245

 

Contributed by Rachel Weitzman, Medical Student, Harvard Medical School, Boston, MA.

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Why do patients with anorexia nervosa often experience bradycardia?

Cardiac complications are common in anorexia nervosa (AN), with sinus bradycardia occurring in up to 95% of patients1,2. The mechanism of bradycardia in AN has yet to be clearly elucidated.

The predominant hypothesis posits that bradycardia is due to an increased cardiac vagal tone3,4, with a direct relationship observed between vagal tone and percent weight loss4. Additionally, sympathetic response may be altered through down-regulation of cardiac beta-adrenoceptors5. The physiologic response of lowering the resting heart rate through an increase in parasympathetic activity and sympathetic down-regulation leads to energy conservation in the fasting state of AN.

Current guidelines recommend that patients with AN and “severe” sinus bradycardia—defined as heart rate <50 beats/min during the day or <45 beats/min at night—should be admitted to the hospital for cardiac monitoring and gradual weight gain6. Fortunately, bradycardia associated with AN is reversible with weight gain7,8.

 

References

  1. Portilla MG. Bradycardia: an important physical finding in anorexia nervosa. J Ark Med Soc 2011;107:206-208. https://www.ncbi.nlm.nih.gov/pubmed/21739848
  2. Katzman DK. Medical complications in adolescents with anorexia nervosa: a review of the literature. Int J Eat Dis 2005; 37:S52-S59. https://onlinelibrary.wiley.com/doi/full/10.1002/eat.20118
  3. Petretta M, et al. Heart rate variability as a measure of autonomic nervous system function in anorexia nervosa. Clin Card 1997; 20: 219-224. https://www.ncbi.nlm.nih.gov/pubmed/9068906
  4. Kollai M., et al. Cardiac vagal hyperactivity in adolescent anorexia nervosa. Eur Heart J 1994;15:1113-1118. https://www.ncbi.nlm.nih.gov/pubmed/7988604
  5. Kaye WH, et al. Isoproterenol infusion test in anorexia nervosa: Assessment of pre-and post-beta-noradrenergic receptor activity. Psychopharm Bull 1990.
  6. Golden NH, et al. Eating disorders in adolescents. J Adolesc Health 2003;33: 496-503. https://www.ncbi.nlm.nih.gov/pubmed/14642712
  7. Gottdiener JS, et al. Effects of self-induced starvation on cardiac size and function in anorexia nervosa. Circulation 1978;58: 425-433. https://www.ncbi.nlm.nih.gov/pubmed/679432
  8. Olivares JL, et al. Cardiac findings in adolescents with anorexia nervosa at diagnosis and after weight restoration. Eur J Pediatrics 2005;164:383-386. https://www.ncbi.nlm.nih.gov/pubmed/15909184

 

Contributed by Marissa K Shoji, Medical Student, Harvard Medical School

Why do patients with anorexia nervosa often experience bradycardia?

Routine screening of my patient suspected of having tuberculosis (TB) shows that he is HIV seropositive. Does HIV affect the clinical manifestation of TB?

Patients with newly-diagnosed TB are ~20 times more likely to be coinfected with HIV than those without TB. Unfortunately, the diagnosis of TB in HIV-infected patients is often delayed in part related to its atypical presentation1.

In HIV-infected patients with high CD4 counts, clinical manifestations of TB are usually similar to those without HIV infection (eg, subacute fever, weight loss, cough) with CXR often showing upper lobe infiltrates and/or cavitations typically seen in reactivation TB.

Lower CD4 counts, however, are associated with atypical CXR findings, including pleural effusions, lower or middle lobe infiltrates, mediastinal adenopathy, and lack of cavitary lesions1,2.  A normal CXR has been reported in 21% of patients with CD4 <200 cells/μl (vs 5% in those with higher counts)2.

Advanced immune suppression in HIV infection is also associated with negative sputum smears for acid-fast bacilli, concurrent extra-pulmonary disease, and immune reconstitution symptoms after initiation of anti-TB therapy1.

 

References

  1. Kwan CK, Ernst JD. HIV and tuberculosis: a deadly human syndemic. Clin Microbiol Rev 2011;24:351-376.
  2. Greenberg, SD, Frager D, Suster B, et al. Active pulmonary tuberculosis in patients with AIDS: spectrum of radiographic findings (including a normal appearance). Radiology 1994;193:115-9.
Routine screening of my patient suspected of having tuberculosis (TB) shows that he is HIV seropositive. Does HIV affect the clinical manifestation of TB?